Texas, 2009

High Wind in Texas, December 30 to 31, 2009

December 30 to 31, 2009 · NWS MAF · 3 events in 2 counties and zones

Strong mid level winds at the base of a shortwave trough moving across New Mexico resulted in strong winds in the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a shortwave trough moving across New Mexico resulted in strong winds in the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 30, 4:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 30, 4:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 AM CST WED DEC 30 2009

.DISCUSSION...

&&

.AVIATION...
HAVE DENSE FOG ADVISORY IN EFFECT FOR MOST OF THE AREA THROUGH 15Z
WITH LIFR CIGS AND VSBYS EXPECTED AT INK... MAF... AND HOB.
CONDITIONS WILL IMPROVE RAPIDLY FROM WEST TO EAST AS A SHORTWAVE
MOVES ACROSS THE AREA AND A SOUTHWEST/WEST WIND ADVECTS DRIER AIR
INTO THE AREA. VFR EXPECTED AFTER 15Z.

&&

.PREV DISCUSSION... /ISSUED 422 AM CST WED DEC 30 2009/

DISCUSSION...
CURRENT WATER VAPOR IMAGERY SHOWS THE SYSTEM THAT PRODUCED WINTRY
WEATHER OVER THE AREA YESTERDAY HAS MADE ITS WAY INTO THE UPPER
MIDWEST THIS OVERNIGHT PERIOD. THE NEXT UPSTREAM UPPER LEVEL
TROUGH IS CURRENTLY APPROACHING THE FOUR CORNERS REGION AND SHOULD
MOVE RAPIDLY EASTWARD ACROSS OUR FORECAST AREA LATER THIS MORNING
AND AFTERNOON. HOWEVER UNLIKE THE LAST SYSTEM...THIS UPPER TROUGH
SHOULD PRODUCE LITTLE MORE THAN A FEW HIGHER CLOUDS PRIOR TO
MOVING EAST OF THE AREA.

WITH THE EASTWARD ADVANCEMENT OF THE AFOREMENTIONED UPPER TROUGH...
ASSOCIATED SURFACE LOW PRESSURE WILL PERSIST OVER THE CENTRAL
PLAINS.  THIS SHOULD RESULT IN DOWNSLOPE WESTERLY SURFACE WINDS
ACROSS OUR FORECAST AREA AND A NICE WARMUP LATER TODAY.

ANOTHER WEAK UPPER LEVEL DISTURBANCE IN NORTHWEST UPPER LEVEL FLOW
SHOULD HELP BRING A WEAK FRONTAL BOUNDARY INTO THE AREA TOMORROW
WITH SLIGHTLY COOLER TEMPERATURES EXPECTED.  MODELS ARE IN AGREEMENT
IN AMPLIFYING THE UPPER RIDGE OVER THE WESTERN U.S. AS WE MOVE INTO
NEXT WEEK.  SO WHILE TEMPERATURES WILL WARM TO CLOSE TO OUR
CLIMATOLOGICAL NORMALS THIS WEEKEND...PRIMARY INDICATIONS ARE THAT
COOLER TEMPERATURES WILL AGAIN IMPACT US EARLY NEXT WEEK.

IN TERMS OF THE CURRENT FORECAST...HAVE MADE SOME MINOR ADJUSTMENTS
TO THE FREEZING FOG/FOG ADVISORY AREAS BASED ON CURRENT
OBSERVATIONS.  IN ADDITION...HAVE ADDED SOME ADDITIONAL CLOUD COVER
ASSOCIATED WITH THE THURSDAY UPPER TROUGH. HOWEVER...OVERALL THERE
ISNT MUCH CHANGE TO THE PREVIOUS FORECAST PACKAGE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZING FOG ADVISORY UNTIL 8 AM MST THIS MORNING FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE FOLLOWING
     ZONES... BORDEN...CRANE...DAWSON...ECTOR...GLASSCOCK...
     HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
     UPTON...WARD.

     FREEZING FOG ADVISORY UNTIL 9 AM CST /8 AM MST/ THIS MORNING FOR
     THE FOLLOWING ZONES... ANDREWS...GAINES...GUADALUPE
     MOUNTAINS...LOVING...WINKLER.

&&
Hazardous weather outlook, Dec 30, 2:56 AM MST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CST WED DEC 30 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
356 AM CST WED DEC 30 2009 /256 AM MST WED DEC 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG AND FREEZING FOG CAN BE EXPECTED ACROSS SOUTHEAST NEW
MEXICO... THE PERMIAN BASIN... AND PORTIONS OF THE UPPER TRANS
PECOS THROUGH MID MORNING. VISIBILITIES OF ONE QUARTER MILE OR
LESS ARE POSSIBLE. FREEZING FOG GENERALLY WEST OF A SEMINOLE TO
KERMIT LINE CAN CAUSE ICING OF BRIDGES AND ELEVATED STRUCTURES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 30, 8:00 AM MST to 8:05 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
December 30, 2:00 PM MST to December 31, 2:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
December 31, 2:00 AM CST to 11:25 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
State Official

Several gusts of 60 MPH or greater were recorded at the Mount Locke Observatory.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207399, 207398, 207397.